Volume 10, issue 1 (2006)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 18
Issue 5, 2487–3110
Issue 4, 1865–2486
Issue 3, 1245–1863
Issue 2, 617–1244
Issue 1, 1–616

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Author Index
Editorial procedure
Submission Guidelines
Submission Page
Author copyright form
Subscriptions
Contacts
G&T Publications
GTP Author Index
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Alternate Heegaard genus bounds distance

Martin Scharlemann and Maggy Tomova

Geometry & Topology 10 (2006) 593–617

arXiv: math.GT/0501140

Abstract

Suppose M is a compact orientable irreducible 3–manifold with Heegaard splitting surfaces P and Q. Then either Q is isotopic to a possibly stabilized or boundary-stabilized copy of P or the distance d(P) 2genus(Q).

More generally, if P and Q are bicompressible but weakly incompressible connected closed separating surfaces in M then either

(i) P and Q can be well-separated or

(ii) P and Q are isotopic or

(iii) d(P) 2genus(Q).

Keywords
Heegaard splitting, Heegaard distance, strongly irreducible, handlebody, weakly incompressible
Mathematical Subject Classification 2000
Primary: 57N10
Secondary: 57M50
References
Forward citations
Publication
Received: 1 June 2005
Accepted: 27 March 2006
Published: 4 May 2006
Proposed: David Gabai
Seconded: Joan Birman, Cameron Gordon
Authors
Martin Scharlemann
Mathematics Department
University of California
Santa Barbara, CA 93106
USA
Maggy Tomova
Mathematics Department
University of Iowa
Iowa City, IA 52242
USA